Hail, Lincoln
- When
- August 19, 4:50 PM PST to 5:00 PM PST
- Where
- Lincoln County, 1.8 mi E of Rocklyn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.624, -118.212
One inch hail reported by trained spotter in Davenport, WA.
A weak shortwave passing through an environment characterized by moderate CAPE and low shear resulted in an isolated severe thunderstorm over the Upper Columbia Basin. The storm developed over Davenport, WA producing one inch hail briefly before collapsing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A weak shortwave passing through an environment characterized by moderate CAPE and low shear resulted in an isolated severe thunderstorm over the Upper Columbia Basin. The storm developed over Davenport, WA producing one inch hail briefly before collapsing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 19, 3:36 PM PST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Spokane WA 436 PM PDT TUE AUG 19 2014 .SYNOPSIS... A cold front will pass through the Inland Northwest through Tuesday, bringing gusty winds, showers, and some thunderstorms. Cooler temperatures and the occasional threat of showers and thunderstorms will linger the rest of the week and into the weekend. However, the vast majority of this precipitation will be in northeast Washington and the North Idaho Panhandle. && .DISCUSSION... Tonight through Wednesday night...After today's cold front passage wind should increase and the associated showers and thunderstorms should decrease through the evening. Improvement expected for majority of locations with the exception of extreme Northeast Washington and North Idaho as the moisture feeding into the trof continues to influence that area for a longer interval. Additionally the models are showing more disturbances in the flow favoring passage in that location not to mention orographics are helping as well during the daytime hours. With the trof solution brought about by the cold front passage forecast temps show a substantial cool-down going into tomorrow and a bit on the cool side of what would be considered normal for this time of year. /Pelatti Thursday and Friday: The longwave trough over the western U.S. will deepen Thursday into Friday as a shortwave descends out of the Gulf of Alaska. The GFS, ECMWF and NAM have trended deeper and further west with the developing upper low Thursday night into Friday. Precipitation chances have been increased for the majority of eastern Washington and north Idaho for Friday. The track of the 500mb cold pool on the GFS and ECMWF raises some concern of locally heavy rain for north central Washington Friday afternoon/evening. If the 12z models hold true, the slow moving upper low will be near the Washington/Oregon border in the afternoon. Storm steering flow in this scenario would be northeasterly around 10-15mph in an increasingly unstable thermal profile. Fresh burn scars in the Cascades and north central Washington could be vulnerable to flash flooding and debris flows, so this situation will be monitored closely. /GKoch Saturday through Tuesday: Continuing shower chances and cooler than average temperatures mark this period. Models are in a bit better agreement today than yesterday, but the lack of solid run- to-run consistency still degrades confidence in the details. Saturday to Saturday night a 500mb trough moves from east OR to the MT/ID/WY border and the flow turns NNW across our region. A deformation axis stretches up into southeast WA, before weakening at night. At the same time a secondary and weak mid-level disturbance crosses the Inland NW during the afternoon and evening. Models show decent moisture with PWATs between 0.65 to 0.80 inches (or 110-150% of normal). These are highest across SE WA and the lower Panhandle. Instability is also decent during the afternoon, with SBCAPE averaging between 100-500 J/kg across the Blues through Central Panhandle and 100-200 J/kg across the Cascades and Canadian border mountains. All this points to shower and thunderstorm chances and a fair amount of cloud cover across southeast WA through the central Panhandle. Smaller shower chances will be found across the Cascades and northern mountains, while the rest of the area sees a mix of sun and clouds and drier conditions. The overall shower chances and clouds are expected to wane through the night as weak ridging begins to build in from the northwest. By Sunday that weak ridging briefly builds in, before the next system comes in Sunday night into Monday. On Sunday a few showers will be possible across the ID Panhandle, with the northwest flow and weak instability. Sunday afternoon into Sunday evening other shower chances approach the Cascades and Okanogan Highlands. Overnight into Monday clouds are expected to thicken over the remainder of the Inland NW overnight into Monday, with a chance of showers expanding across northeast WA and the ID panhandle. With PWATs rising to values comparable to this morning (130% of normal), the Spokane/C'dA area is included in this shower threat. Thunder will be possible overnight across northeast WA, particularly closer to the mountains, with some elevated instability. Thunder will also be possible Monday afternoon and early evening, especially around the mountain zones, with some SBCAPE. From Monday night into Tuesday models begin to diverge over how quick the system exits and shortwave ridging develops. This disagreement and the northwest flow will keep small shower chances alive across the ID Panhandle. Otherwise shortwave ridging is suggested from the west with a drying trend. But look for some breezy conditions Monday evening to Tuesday morning, especially over central WA with a tightening cross-Cascade gradient behind the exiting system. /J. Cote' && .AVIATION... 00Z TAFS: A cluster of thunderstorms will be in the vincity of the KGEG-KCOE corridor through 02z with gusty west winds, brief downpours and small hail. Meanwhile the bulk of the convection will lie across the northern mountains and near KMLP. The convection should decrease after 06z. Gusty westerly winds will be enhanced in KEAT, KMWH, KPUW and KWS while thunderstorms induced gusts will be found from KGEG-KCOE. VFR conditions are expected overnight into Wed morning. Another round of showers/thunderstorms are possible Wed afternoon mainly in the mountains. /rfox. && .PRELIMINARY POINT TEMPS/POPS... Spokane 61 81 55 77 52 75 / 30 10 20 10 10 30 Coeur d'Alene 58 80 54 77 51 74 / 30 20 20 10 10 30 Pullman 56 81 49 77 46 76 / 20 10 10 10 10 20 Lewiston 62 86 59 84 57 83 / 0 0 0 0 0 20 Colville 54 83 51 80 52 78 / 30 20 30 50 50 40 Sandpoint 52 78 49 75 51 72 / 30 30 30 50 50 50 Kellogg 55 76 53 73 51 71 / 40 20 20 20 20 40 Moses Lake 61 86 56 83 54 82 / 0 0 0 10 10 20 Wenatchee 62 85 60 82 59 80 / 0 0 0 10 10 20 Omak 60 86 58 83 55 80 / 10 10 10 20 30 30 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 124 PM PDT TUE AUG 19 2014 IDZ002>004-026-027-WAZ031>036-041>044-202030- COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 124 PM PDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-WAZ037-038-202030- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 124 PM PDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON. A FEW STORMS COULD BRIEFLY BECOME STRONG PRODUCING HEAVY RAINFALL...FREQUENT LIGHTNING...AND HAIL. GUSTY WINDS WILL ALSO BE POSSIBLE NEAR COLLAPSING THUNDERSTORMS. ANY STORMS SHOULD BE SHORT-LIVED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH WEDNESDAY AND THURSDAY AFTERNOONS. A FEW STORMS COULD BRIEFLY BECOME STRONG PRODUCING HEAVY RAINFALL...FREQUENT LIGHTNING...AND HAIL. GUSTY WINDS WILL ALSO BE POSSIBLE NEAR COLLAPSING THUNDERSTORMS. ANY STORMS SHOULD BE SHORT-LIVED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 439 PM PDT TUE AUG 19 2014 IDZ001-WAZ037-200030- NORTHERN PANHANDLE ID-NORTHEAST MOUNTAINS WA- 439 PM PDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOUNDARY... NORTHWESTERN BONNER AND EAST CENTRAL PEND OREILLE COUNTIES UNTIL 530 PM PDT... AT 436 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF NEWPORT...OR 17 MILES NORTHWEST OF PRIEST RIVER... MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTH SKOOKUM LAKE CAMPGROUND...BEAD LAKE CAMPGROUND...USK AND COOLIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. IF ON OR NEAR PRIEST LAKE GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4828 11730 4837 11728 4870 11672 4832 11669 TIME...MOT...LOC 2336Z 258DEG 15KT 4834 11720 COTE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 447 PM PDT TUE AUG 19 2014 IDZ001-004-200045- NORTHERN PANHANDLE ID-CENTRAL PANHANDLE MOUNTAINS ID- 447 PM PDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KOOTENAI...NORTHWESTERN SHOSHONE AND SOUTHEASTERN BONNER COUNTIES UNTIL 545 PM PDT... AT 446 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATHOL...OR 15 MILES SOUTHEAST OF PRIEST RIVER...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CAREYWOOD AND GRANITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. IF ON OR NEAR PEND OREILLE LAKE GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4798 11677 4806 11676 4819 11626 4802 11623 TIME...MOT...LOC 2346Z 257DEG 14KT 4801 11670 COTE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 458 PM PDT TUE AUG 19 2014 IDZ001-WAZ036-037-200100- NORTHERN PANHANDLE ID-NORTHEAST MOUNTAINS WA-SPOKANE AREA WA- 458 PM PDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KOOTENAI... SOUTHWESTERN BONNER...NORTHEASTERN SPOKANE...SOUTHERN PEND OREILLE AND SOUTHEASTERN STEVENS COUNTIES UNTIL 600 PM PDT... AT 458 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEER PARK...OR 21 MILES NORTH OF SPOKANE...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DEER PARK...CLAYTON...MOUNT SPOKANE...ELK...BLANCHARD AND MILAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4791 11775 4799 11759 4808 11696 4791 11696 TIME...MOT...LOC 2358Z 262DEG 10KT 4798 11734 COTE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 510 PM PDT TUE AUG 19 2014 WAZ036-037-200115- NORTHEAST MOUNTAINS WA-SPOKANE AREA WA- 510 PM PDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SPOKANE AND SOUTHEASTERN STEVENS COUNTIES UNTIL 615 PM PDT... AT 508 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SUNCREST TO NEAR AIRWAY HEIGHTS...AND MOVING EAST AT 15 TO 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SPOKANE...AIRWAY HEIGHTS...NINE MILE FALLS...TOWN AND COUNTRY... MEAD...FAIRWOOD...COUNTRY HOMES...TRENTWOOD AND COLBERT. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY DOWNPOURS ARE ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO PONDING OF WATER ON ROADS. CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4788 11707 4771 11711 4765 11770 4778 11767 TIME...MOT...LOC 0008Z 255DEG 17KT 4780 11758 4767 11765 COTE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 522 PM PDT TUE AUG 19 2014 WAZ035-200115- UPPER COLUMBIA BASIN WA- 522 PM PDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL 615 PM PDT... AT 522 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF DAVENPORT...OR 30 MILES WEST OF CHENEY...MOVING EAST AT 5 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARRINGTON...BLUESTEM AND EDWALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4745 11828 4751 11831 4757 11790 4743 11784 TIME...MOT...LOC 0022Z 257DEG 6KT 4749 11823 COTE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 527 PM PDT TUE AUG 19 2014 WAZ035-036-200130- SPOKANE AREA WA-UPPER COLUMBIA BASIN WA- 527 PM PDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL 630 PM PDT... AT 527 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DAVENPORT...OR 33 MILES WEST OF CHENEY...MOVING EAST AT 15 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DAVENPORT...MONDOVI...GRAVELLES AND ROCKLYN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4759 11833 4768 11834 4774 11795 4759 11794 TIME...MOT...LOC 0027Z 259DEG 11KT 4764 11826 COTE
The Spokane radar (KOTX), 44 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
1 hail. Local standard time, as filed.
One inch hail reported by trained spotter in Davenport, WA.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535185.